Since their introduction after World War II, antibiotics have been known to cause gastrointestinal problems, including nausea and diarrhea. By the late 1970s, Clostridium difficile was put forward as the cause of a large proportion of cases of diarrhea,1 and the hunt began for an optimal control strategy. At first, control of the situation seemed easy: clindamycin, an agent with potent anaerobic activity, was implicated, a connection that made biologic sense and was supported by the newly developed hamster model.2 Better yet, less clindamycin use resulted in less C difficile, at least early on, and the problem briefly came under control.3
Sepkowitz KA. Clostridium difficile Leaves the Hospital—What’s Next? JAMA Intern Med. 2013;173(14):1367–1368. doi:10.1001/jamainternmed.2013.7940
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: